Acetaminophen dosage table

acetaminophen-dosage-table-washingtonvillepediatrics

Indications: Treatment of fever and pain

Table Notes:

Caution: In May, 2011, a move to one standard concentration (160 mg/5 ml) of liquid acetaminophen medicine for infants and children was announced. Up until that time, there were mainly 2 concentrations: 80 mg/0.8 ml (Infant Concentrated Drops) and 160 mg/5 ml (Children’s Liquid Suspension or Syrup). Old concentrations (80mg/0.8 ml) of infant acetaminophen may still be available in some homes. Therefore, if it is an older product, please have the caller confirm the correct concentration of infant acetaminophen.

Age limit: Don’t use under 12 weeks of age (Reason: fever during the first 12 weeks of life needs to be documented in a medical setting and if present, your infant needs a complete evaluation.) EXCEPTION: Fever from immunization if child is 8 weeks of age or older. Avoid multi-ingredient products in children under 6 years of age. (Reason: FDA recommendations 1/2008).

Dosage: Determine by finding child’s weight in the top row of the
dosage table

Measuring Dosage: Syringes and droppers are more accurate than teaspoons. If possible, use the syringe or dropper that comes with the medicine. If not, medicine syringes are available at pharmacies. If you use a teaspoon, it should be a measuring spoon. Regular spoons are not reliable. Also, remember that 1 level teaspoon equals 5 ml and that ½ teaspoon equals 2.5 ml.

Frequency: Repeat every 4-6 hours as needed. Don’t give more than 5 times a day.

Adult Dosage: 650 mg MAXIMUM: 3,000 mg in a 24-hour period.

Brand Names: Tylenol, Feverall (suppositories), generic acetaminophen

Meltaways: Dissolvable tabs that come in 80 mg and 160 mg (jr. strength)

Suppositories: Acetaminophen also comes in 80, 120, 325 and 650 mg suppositories (the rectal dose is the same as the dosage given by mouth).

Extended-release: Avoid 650 mg oral products in children (Reason: they use 8 hour extended-release)

Ibuprofen dosage table

ibuprofen-dosage-table-washingtonvillepediatrics

Indications: Treatment of fever and pain

Table Notes:

Age Limit: Don’t use under 6 months of age unless directed by child’s doctor. (Reason: safety not established and doesn’t have FDA approval). Avoid multi-ingredient products in children under 6 years of age (FDA recommendations 1/2008).

Dosage: Determine by finding child’s weight in the top row of the dosage table.

Measuring Dosage: Syringes and droppers are more accurate than teaspoons. If possible, use the syringe or dropper that comes with the medication. If you use a teaspoon, it should be a measuring spoon. Regular spoons are not reliable. Also, remember that 1 level teaspoon equals 5 ml and that ½ teaspoon equals 2.5 ml.

Frequency: Repeat every 6-8 hours as needed

Adult dosage: 400 mg

Brand names: Motrin, Advil, generic ibuprofen

Ibprofen drops: Ibuprofen infant drops come with a measuring syringe

Sources: www.healthychildren.org

Adapted from My Child Is Sick! Expert Advice for Managing Common Illnesses and Injuries (Copyright © 2011 Barton D. Schmitt, MD, FAAP)

The information contained on this website should not be used as a substitute for the medical care and advice of your pediatrician. There may be variations in treatment that your pediatrician may recommend based on individual facts and circumstances.